Texas, 2018

Flooding in Texas, October 26 to 31, 2018

October 26 to 31, 2018 · NWS CRP · 4 events in 4 counties and zones

Flood wave from heavy rainfall over the upper Nueces River watershed reached Live Oak County by the end of the month. Major flooding occurred from west of Three Rivers to near George West.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Flood wave from heavy rainfall over the upper Nueces River watershed reached Live Oak County by the end of the month. Major flooding occurred from west of Three Rivers to near George West. Releases from Lake Corpus Christi produced major flooding on the Nueces River downstream from the dam to the Calallen area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Oct 26, 11:10 AM CST, 50 minutes earlier.

Area forecast discussion, Oct 26, 11:10 AM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
1210 PM CDT Fri Oct 26 2018

.DISCUSSION...

See aviation discussion below for the 18A TAFs.

&&

.AVIATION...

CIGs are lifting with LRD now MVFR and the rest of S TX being VFR.
VFR conditions are expected through this afternoon and into
tonight. Patchy fog is expected to develop late tonight into early
Sat morning. This will lead to MVFR...possibly IFR...visibilities.
CIGs could also lower to MVFR levels. VFR conditions are then
expected by mid morning Sat. Sfc high pressure will keep winds
light with a variable direction.

&&

.PREVIOUS DISCUSSION... /Issued 638 AM CDT Fri Oct 26 2018/

DISCUSSION...See Aviation section for 12Z TAFs.

AVIATION...Fog has been slow to develop early this morning with
patchy dense fog over the southeast part of the Brush Country
from HBV-ALI and patchy fog over the inland Coastal Bend. The fog
will linger over the coastal plains through 15Z with ALI going
from LIFR to IFR. Patchy fog could also develop in VCT area soon
MVFR vsbys. An upper level disturbance moving in from the
northwest will lead to a region of mid level clouds over south
Texas into early evening. This disturbance providing isolated
light showers over the western Brush Country this morning. VFR
conditions are expected from 14Z Friday through Friday evening.
Skies expected to clear out with passage of the upper level trough
late this evening. With light winds and clear skies, expect fog
will form over most of south Texas with MVFR vsbys prevalent while
IFR/LIFR will be possible especially over the inland coastal
plains after 08Z Saturday.

PREVIOUS DISCUSSION... /Issued 440 AM CDT Fri Oct 26 2018/

SHORT TERM (Today through Saturday)...

Short wave trough over northwest Mexico will move southeast across
northern Mexico today through tonight. An upper level jet will
move across south Texas today with the right entrance region
providing some lift leading to an increase in mid level clouds.
NAM/GFS models show region of higher moisture along the Rio Grande
with precipitable water values around 1.5 inches today. Will show
slight chance PoPs over the western Brush Country today. Weak
surface high pressure will remain over south Texas today into
tonight and move into the coastal waters on Saturday. Light winds
and high boundary layer moisture will lead to patchy fog over
inland area this morning and again late tonight into Saturday
morning. Below normal temperatures will be in store for today with
cloud cover and light north winds. Highs will be closer to normal
on Saturday with more sunshine.

As for tides, above normal anomalies with the tide levels continue
to show a trend down. Tides have fallen going toward low tide and
do not expected the tides to reach advisory levels on the next
high tide. Cancelled the Coastal Flood Advisory.

MARINE (Today through Saturday)...

With surface high pressure ridge will remain from central Texas
down into the region today into tonight. This will keep a light
north wind over the coastal waters. Seas will be tranquil ranging
from 1 to 3 feet. High pressure area will move into the coastal
waters on Saturday leading to variable light wind.

LONG TERM (Saturday night through Thursday)...

Ridging builds in from the west and surface high pressure quickly
pushes south through the region and settles in the NW Gulf of Mexico
through the weekend. Dry and warming conditions are expected through
weekend under mostly sunny skies. Moisture is drawn back northward
across South Texas as an area of low pressure develops across the
high plains Tuesday as onshore flow increases. A mid level trough is
then expected to swing east across the Central Plains, strengthening
the low level flow, resulting in an increase in moisture. This
trough will also bring a surface cold front mid to late week. Timing
of the frontal passage across South Texas still varies from a
Wednesday night passage according to ECMWF to a Thursday morning
passage according to GFS. Either way, with PWATs expected to
increase to near 1.8 inches, showers and thunderstorms are expected
to develop ahead and along the boundary Wednesday/Thursday. Drier
conditions are expected behind the front. Cooler temperatures will
also develop behind the front with highs in the lower 70s.

Marine...

Generally weak winds will prevail this weekend and early next week
over the Middle Texas Coastal Waters. Onshore flow will strengthen
Tuesday and Wednesday in advance of the next upper level trough and
cold front. A chance of showers and storms may return on Wednesday
as the front moves through the area. Borderline SCA conditions will
be possible behind the Wednesday night/Thursday frontal passage.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    76  58  83  60  83  /  10   0   0   0   0
Victoria          76  54  82  59  85  /  10   0   0   0   0
Laredo            76  58  83  60  84  /  20  10   0   0   0
Alice             76  57  83  58  85  /  10  10   0   0   0
Rockport          74  61  80  65  81  /  10   0   0   0   0
Cotulla           77  57  83  58  84  /  10   0   0   0   0
Kingsville        77  58  83  59  85  /  10  10   0   0   0
Navy Corpus       74  64  79  66  81  /  10   0   0   0   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.

&&

TE/81...AVIATION
Hazardous weather outlook, Oct 26, 3:50 AM CST, 8 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
450 AM CDT Fri Oct 26 2018

TXZ229>234-239>247-342>347-442-443-447-271000-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
450 AM CDT Fri Oct 26 2018

This hazardous weather outlook is for South Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GMZ230-235-250-255-270-275-271000-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
450 AM CDT Fri Oct 26 2018

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

TMT/CB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, San Patricio

When
October 26, 12:00 PM CST to October 31, 11:59 PM CST
Where
San Patricio County, 0.68 mi ESE of Corpus Christi St Pa to 0.78 mi SE of Mathis
Cause
Planned Dam Release
Reported by
River/Stream Gage
Coordinates
28.045, -97.861

Releases from Wesley Seale Dam pushed the Nueces River into major flood stream downstream from the dam, affecting San Patricio County.

Flood, Jim Wells

When
October 26, 12:00 PM CST to October 31, 11:59 PM CST
Where
Jim Wells County, 1.88 mi NNE of Sandia to 1.37 mi ENE of Sandia
Cause
Planned Dam Release
Reported by
River/Stream Gage
Coordinates
28.044, -97.864

Releases from Wesley Seale Dam pushed the Nueces River into major flood stream downstream from the dam, affecting Jim Wells County.

Flood, Nueces

When
October 27, 12:00 PM CST to October 31, 11:59 PM CST
Where
Nueces County, 7.88 mi NW of La Rose to 4.59 mi NNW of La Rose
Cause
Planned Dam Release
Reported by
River/Stream Gage
Coordinates
27.955, -97.827

Releases from Wesley Seale Dam pushed the Nueces River into major flood stream downstream from the dam, affecting Nueces County. West bank residents below Bluntzer were cut off by the flood waters.

Flood, Live Oak

When
October 29, 12:00 AM CST to October 31, 11:59 PM CST
Where
Live Oak County, 4.06 mi WSW of Simmons to 3.81 mi NNE of George West
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
28.369, -98.336

Major flooding occurred from west of Three Rivers to near George West. Flow backed up into several minor creeks.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, October 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 790332, 790334, 790333, 790328.